Utah, 2019Damaging Winds and High Wind in Utah, September 8, 2019
September 8, 2019 · NWS SLC · 5 events in 2 counties and zones
A storm system moving through northern Utah produced a few high wind gusts from downslope flow over terrain during the morning of September 8. By the afternoon, scattered thunderstorms developed, most of which remained below severe levels.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system moving through northern Utah produced a few high wind gusts from downslope flow over terrain during the morning of September 8. By the afternoon, scattered thunderstorms developed, most of which remained below severe levels. However, one storm produced a microburst in Big Cottonwood Canyon that was sensed by 3 weather stations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Sep 8, 3:29 AM MST, 1 hour 21 minutes earlier.
Area forecast discussion, Sep 8, 3:29 AM MST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
429 AM MDT Sun Sep 8 2019
.SYNOPSIS...The first of two upper level troughs will move east
across the region today. Cooler temperatures and scattered showers
and thunderstorms will focus of northern Utah today. A second
stronger and colder storm system will move through the area
midweek with precipitation and colder temperatures once again
focused on the northern half of the forecast area.
&&
.SHORT TERM (Until 00Z Thursday)...The negative-tilt diffluent
trough working into western Utah early this morning has produced
an increasing area of showers/thunderstorms across central and
northern Utah. Convection will gradually lift north through mid-
morning as the trough and best upper divergences shift northeast
into northern Utah/southwest Wyoming/eastern Idaho.
A short break in convection could develop late this morning
through early afternoon as dynamic subsidence moves in behind the
passing trough axis. Looking at the possibility of convection
picking up later in the afternoon across the north as the air mass
destabilizes a bit at peak heating and a trailing shortwave moves
east across the area late afternoon through early evening.
Convection should end late tonight as subsidence returns with a
flat shortwave ridge moving into the area. The next colder and
stronger trough entering the Pacific Northwest Monday will back
the flow to the southwest and draw significantly warmer/drier air
in the Utah Monday afternoon.
By Monday evening the approaching Pacific Northwest upper trough
will tap into the moisture pooled to the south of Utah and draw it
north through Utah by early Tuesday. The now primed air mass will
begin to see shortwaves ejecting out ahead of the main trough
Tuesday. The first best chance for convective precip will likely
focus along the best jet support from west-central Utah through
southwest Wyoming Tuesday afternoon/night.
By Wednesday the main trough will begin to work into western and
northern Utah. Precipitation will begin to transition from
convection to more stratiform precip as the colder air and broad
synoptic-scale lift associated with the trough advance into the
state. The heaviest precip will likely remain across northern
Utah and southwest Wyoming near the best dynamic support for lift
and coldest air aloft. Anticipating rather significant amounts of
precip with this second feature due to abundant moisture, the
somewhat long duration of the event, and solid thermal/dynamic
support for synoptic-scale lift.
.LONG TERM (After 00Z Thursday)...The first real fall-like trough
will be in the process of lifting out at the start of the long term
forecast period. Temperatures will struggle to get out of the upper
60s across the northern valleys and there may a touch of snow on the
peaks. Following this trough, heights will build and mean ridging
will build over the Interior West. This looks to take hold through
at least next weekend before another, cold storm looks to impact the
state.
Biggest takeaway will be the cooler temperatures Thursday...but with
moderate warm air advection...many northern valleys will be back to
the 80s by Friday.
&&
.FIRE WEATHER...A rather energetic system will cross the state
today. Wetting rain will be possible across northern Utah while
southern Utah will experience gusty winds and low humidities.
Critical fire weather conditions are expected in these locations.
The next system will gradually cross into the West Monday into
Tuesday. Ahead of this system, gusty winds and low humidities may
again bring critical fire weather conditions to portions of southern
Utah Monday afternoon and evening. Expect this much colder
disturbance to cross the state midweek and bring the coolest
temperatures of the season along with the potential for light snow
accumulations above 10,000 feet.
&&
.AVIATION...Expect showers to continue to move through northern Utah
for much of the day. A few thunderstorms are also possible. Gusty
and erratic winds will be possible near any of these
showers/thunderstorms. Winds are expected to shift at the SLC
terminal to the northwest between 19-20Z, with ceilings falling to
near 6000 feet AGL for much of the afternoon and evening.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning from noon today to 9 PM MDT this evening for
UTZ489-492>495-497-498.
Fire Weather Watch from Monday afternoon through Monday evening
for UTZ492-495-497.
WY...None.
&&
CONGER/KRUSE
For more information from NOAA's National Weather Service
visit... http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Sep 7, 5:11 AM MST, 23 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
611 AM MDT Sat Sep 7 2019
UTZ001>016-019>021-517-518-WYZ021-081200-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
611 AM MDT Sat Sep 7 2019
This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
An upper level trough will advance east into and then through the
outlook area Sunday through Sunday evening. Showers along with a
few thunderstorms will develop across mainly the northern half of
the outlook area. Cooler temperatures will follow the trough
passage with readings running close to early September norms both
Sunday and Monday.
Breezy southerly winds and low humidities will exist ahead of this
first trough. Hazardous fire weather conditions could develop
across the southern half of Utah due to these winds and low
humidities Sunday afternoon through Sunday evening.
A second stronger and colder storm system will reach the Great
Basin midweek. Showers and thunderstorms will develop by late
Tuesday afternoon, then increase in areal coverage across mainly
the northern two-thirds of the outlook area Tuesday night through
Wednesday. Much cooler fall-like temperatures are expected with
this storm midweek. Most precipitation will fall as rain, though
some of the highest mountain peaks of northern Utah could see a
little snow by late Wednesday or Wednesday night.
Drier conditions will return Thursday, with temperatures climbing
once again late in the week.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity
For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx
High Wind, Salt Lake and Tooele Valleys
- When
- September 8, 4:50 AM MST to 7:20 AM MST
- Where
- Salt Lake and Tooele Valleys forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
The SR-201 at I-80 sensor recorded wind gusts of 58 mph, 61 mph, and 63 mph during the morning.
High Wind, Salt Lake and Tooele Valleys
- When
- September 8, 6:15 AM MST to 6:45 AM MST
- Where
- Salt Lake and Tooele Valleys forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
The Vernon Hill sensor measured winds gusts of 63 mph and 66 mph during the morning.
Thunderstorm Wind, Salt Lake
- When
- September 8, 1:00 PM MST
- Where
- Salt Lake County, 2.62 mi E of Cottonwood Hgts
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.620, -111.750
The Torpedo Hill - Big Cottonwood Canyon sensor recorded a peak wind gust of 79 mph.
Thunderstorm Wind, Salt Lake
- When
- September 8, 1:10 PM MST
- Where
- Salt Lake County, 5.04 mi SE of Mt Olympus
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.630, -111.700
The PC025-Big Cottonwood sensor recorded a peak wind gust of 63 mph.
Thunderstorm Wind, Salt Lake
- When
- September 8, 1:10 PM MST
- Where
- Salt Lake County, 4.25 mi E of Cottonwood Hgts
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.630, -111.720
The S-Turns-Big Cottonwood Canyon sensor recorded a peak wind gust of 66 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Arizona, September 8, 2019$50,000 · 1 event
- Damaging Winds in Colorado, September 8, 201966 kt wind · 6 events
- Flash Flood and Debris Flows in Washington, September 8 to 10, 2019$6,000 · 5 events
- Tornadoes and Damaging Winds in Colorado, September 8, 2019EF0 · 5 events
- High Wind in Wyoming, September 8, 201959 kt wind · 3 events
- Damaging Winds in North Carolina, September 8, 2019$4,000 · 50 kt wind · 2 events
- Funnel Clouds in Washington, September 8, 20192 events
- Damaging Wind in Missouri, September 8, 201956 kt wind · 1 event
- Damaging Wind in Wyoming, September 8, 201961 kt wind · 1 event
- Heavy Rain in Montana, September 8 to 9, 20191 event
- Damaging Wind in Colorado, September 8, 201952 kt wind · 1 event
- Tornado in Oregon, September 8, 2019$10,000 · EF0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 858824, 858826, 858821, 858822, 858823.